Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS Topeka, KS

April 20, 2005Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 20, 2005, 11:28 PM CDT for Republic County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 11:28 PM CDT (04:28 UTC)
Expired
Apr 21, 2005, 12:15 AM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 9:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 210428
SVRTOP
KSC157-210515-
/O.NEW.KTOP.SV.W.0034.050421T0428Z-050421T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1128 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1215 AM CDT

* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHEAST OF REPUBLIC...OR ABOUT 21 MILES
  NORTH OF CONCORDIA...MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REPUBLIC...
  RURAL AREAS OF NORTHWEST REPUBLIC COUNTY...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4000 9764 3982 9768 3983 9793 4000 9793

$$
3 follow-up statements
000 
WWUS53 KTOP 210440
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1139 PM CDT WED APR 20 2005

KSC157-210515-
/O.CON.KTOP.SV.W.0034.000000T0000Z-050421T0515Z/
REPUBLIC-
1139 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT FOR 
NORTHWESTERN AND NORTH CENTRAL REPUBLIC COUNTY...

AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF REPUBLIC...OR
ABOUT 23 MILES NORTH OF CONCORDIA...MOVING NORTH AT 15 MPH.

THE TOWN OF REPUBLIC IS IN THE PATH OF THIS STORM.  OTHERWISE...THE 
SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWEST 
AND NORTH CENTRAL REPUBLIC COUNTY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9763 3984 9765 3986 9793 4000 9793

$$
000 
WWUS53 KTOP 210446
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT WED APR 20 2005

KSC157-210515-
/O.CON.KTOP.SV.W.0034.000000T0000Z-050421T0515Z/
REPUBLIC-
1145 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT FOR 
NORTHWESTERN AND NORTH CENTRAL REPUBLIC COUNTY...

AT 1144 PM CDT...THE REPUBLIC COUNTY DEPUTY SHERIFF REPORTED A 
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL 6 MILES EAST OF 
REPUBLIC...OR ABOUT 24 MILES NORTH OF CONCORDIA...MOVING NORTH AT 15 
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF NORTHWEST AND NORTH CENTRAL REPUBLIC COUNTY.

LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR 
SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9761 3988 9764 3990 9793 4000 9793

$$
000 
WWUS53 KTOP 210505
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT THU APR 21 2005

KSC157-210514-
/O.CAN.KTOP.SV.W.0034.000000T0000Z-050421T0515Z/
REPUBLIC-
1205 AM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AND NORTH 
CENTRAL REPUBLIC COUNTY HAS BEEN CANCELLED...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED NORTHERN 
REPUBLIC COUNTY...THUS THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9761 3988 9764 3990 9793 4000 9793

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:00 PM CDT, 7 hours 28 minutes earlier.

Area forecast discussion, Apr 20, 4:00 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT WED APR 20 2005

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP/SEVERE THUNDERSTORM CHANCES
LATE TONIGHT AND THURSDAY.

SURFACE ANALYSIS SHOWS QUASI STATIONARY FRONTAL BOUNDARY ACROSS
SOUTHERN NEBRASKA WHILE STIFF SOUTH WINDS CONTINUE TO ADVECT
60S DEWPOINTS NORTH INTO PLAINS. TEMPERATURES HAVE WARMED INTO
UPPER 70S TO LOWER 80S...PRODUCING SURFACE COMPUTED LIS OF -7 TO -11
FROM CENTRAL KANSAS SOUTH INTO WESTERN OKLAHOMA. FORTUNATELY...AT
LEAST SO FAR...BUILDING UPPER RIDGE...AS SHOWN BY ANTICYCLONIC 500
MB WINDS FROM PROFILER NETWORK...OUT AHEAD OF WESTERN TROUGH...IS
PROVIDING CAP OVER AREA. ALTHOUGH CANT TOTALLY RULE OUT
THUNDERSTORMS FIRING IN VICINITY OF FRONT THIS EVENING...BELIEVE
MAIN TSTM INITIATION WILL OCCUR OVER WESTERN HIGH PLAINS PER ETA
MODEL MODEL...AND SPREAD EAST DURING OVERNIGHT HOURS. MODELS
WOULD BRING THUNDERSTORM CLUSTER/MCS INTO NORTH CENTRAL KANSAS
AROUND
6Z AND SPREAD SOUTHEAST ACROSS MUCH OF REMAINDER OF CWA BY 12Z.
DUE TO STRONG SOUTH INFLOW OF 60 DEWPOINTS AND STRENGTH OF UPPER
SYSTEM MOVING OUT INTO THE PLAINS...WILL MENTION CHANCE OF SEVERE
THUNDERSTORMS LATE TONIGHT NORTH OF INTERSTATE 70. FOR
THURSDAY...ONGOING CONVECTION MAY PRODUCE SEVERE THUNDERSTORMS OVER
MAINLY NORTHEAST AND EAST CENTRAL KANSAS DURING THE MORNING...AND
MAY SEE REPEAT PERFORMANCE IN THE AFTERNOON...OVER MAINLY NORTHEAST
AND EAST CENTRAL KANSAS...AS FRONT/DRY LINE MOVES EAST ACROSS CWA.

THUNDERSTORMS SHOULD END EARLY THURSDAY EVENING AS DRY PUNCH SHOVES
FRONT EAST OF CWA AT THAT TIME. SOME WRAP AROUND SHOWERS MAY THEN
MAKE IT INTO NORTHERN SECTIONS OF CWA LATE THURSDAY NIGHT...AND
SPREAD ACROSS ENTIRE CWA ON FRIDAY. IT WILL BE MUCH COOLER FRIDAY
WITH HIGHS STRUGGLING TO MAKE IT INTO THE UPPER 50S AND LOWER 60S.

HIGH PRESSURE SETTLING OVER THE AREA OVER THE WEEKEND WILL BRING DRY
AND COOL CONDITIONS WITH DAY TIME HIGHS IN THE 60S...AND NIGHT TIME
LOWS IN THE UPPER 30S TO LOWER 40S.

HAVE CONTINUED SHOWER/THUNDERSTORM CHANCES FROM LATE SUNDAY NIGHT
INTO TUESDAY. MODELS...AS USUAL...SHOWING VARYING SOLUTIONS TO NEXT
SYSTEM MOVING THROUGH SO FINE TUNING OF FORECAST WILL BE REQUIRED AS
GET CLOSER TO EVENT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

38
Hazardous weather outlook, Apr 20, 4:50 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT WED APR 20 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-211000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
450 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE BY THE LATE EVENING HOURS OVER NORTHERN
PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS WITH INCREASING
CHANCES FOR THUNDERSTORMS AFTER MIDNIGHT.  PORTIONS OF EAST CENTRAL
KANSAS COULD SEE THUNDERSTORMS BY THE LATE NIGHT HOURS.  ANY
THUNDERSTORMS THAT DEVELOP TONIGHT WILL HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE FROM THE STRONGER STORMS...
ESPECIALLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE AREA THURSDAY. THE
BEST CHANCES FOR THUNDERSTORMS...WHICH COULD BE SEVERE...WILL BE
ACROSS NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY ALONG AND TO
THE EAST OF A MARYSVILLE TO JUNCTION CITY TO HERINGTON LINE.
WINDS AND HAIL WILL ONCE AGAIN BE THE MAIN HAZARDS WITH THE
THUNDERSTORMS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

In the hours before

Special weather statement, Apr 20, 9:49 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CDT WED APR 20 2005

KSZ008>012-020>024-026-034>036-038>040-211000-
BROWN-CLAY-CLOUD-DICKINSON-DOUGLAS-GEARY-JACKSON-JEFFERSON-MARSHALL-
NEMAHA-OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-
WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE AND TOPEKA
949 PM CDT WED APR 20 2005

SEVERE THUNDERSTORM WATCH NUMBER 171 IS IN EFFECT UNTIL
500 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          JEFFERSON             OTTAWA
GEARY                 SHAWNEE               WABAUNSEE
DICKINSON             DOUGLAS

SOME CITIES IN THE WATCH ARE...

ABILENE               LAWRENCE              JUNCTION CITY
TOPEKA                MANHATTAN             CLAY CENTER
CONCORDIA             MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 20, 10:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             4 S AURORA              39.39N 97.53W
04/20/2005  1.00 INCH        CLOUD              KS   TRAINED SPOTTER

&&
Local storm report, Apr 20, 10:17 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             GLASCO                  39.36N 97.84W
04/20/2005  0.75 INCH        CLOUD              KS   TRAINED SPOTTER

&&
Local storm report, Apr 20, 10:22 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1022 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             AURORA                  39.45N 97.53W
04/20/2005  0.88 INCH        CLOUD              KS   TRAINED SPOTTER

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:39 PM CDTSevere Thunderstorm WarningTOPCloud51 min
Apr 20, 10:30 PM CDTSevere Thunderstorm WarningTOPCloud30 min
Apr 20, 10:57 PM CDTFlash Flood WarningTOPCloud108 min
Apr 20, 11:17 PM CDTSevere Thunderstorm WarningTOPClay43 min
Apr 21, 12:19 AM CDTSevere Thunderstorm WarningTOPMarshall41 min
Apr 21, 12:21 AM CDTSevere Thunderstorm WarningTOPClay39 min
Apr 21, 2:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie65 min
Apr 21, 3:11 PM CDTTornado WarningTOPNemaha49 min
Apr 21, 3:29 PM CDTTornado WarningTOPNemaha16 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningTOPJackson24 min
Apr 21, 3:58 PM CDTTornado WarningTOPBrown, Jackson, Nemaha47 min
Apr 21, 4:00 PM CDTSevere Thunderstorm WarningTOPJackson30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.